Northampton Press

Friday, May 29, 2020

Healthy Geezer: C.diff and antibiotics

Friday, April 22, 2016 by FRED CICETTI Special to The Press in Business Showcase

Q. My son picked up an infection in the hospital recently. It sounded like the doctors were calling it “see-dift.” It gave him terrible diarrhea. Do you know what this is?

The doctors were referring to the bacterium Clostridium difficile, which is often called C. diff or C. difficile. There’s a good chance you’ll be hearing more about C. diff because infections are increasing throughout the world.

In recent years, C. diff has become one of the most common infections in hospitals, and it can be fatal. C. diff can produce two virulent toxins that attack the lining of the intestine.

The Centers for Disease Control and Prevention (CDC) estimates that C. difficile causes about 500,000 infections in the United States annually. Of those infected, about 29,000 die within 30 days of the initial diagnosis.

C. diff is what is called a “healthcare-associated infection,” which means that it is one you pick up in a hospital or similar facility such as a nursing home. About one in five hospital patients get C. diff, but only about one in three of these suffer symptoms. C. diff isn’t just an institutional threat. You can get it elsewhere.

The bacteria are eliminated in feces and then spread by infected people who don’t wash their hands thoroughly with soap and warm water.

In healthcare facilities, C. difficile travels between patients mainly on the hands of caregivers, but also on cart handles, bedrails, bedpans, toilets, bathing tubs, stethoscopes, thermometers, telephones and TV remote controls. What’s more, the bacteria produce hardy spores that can survive for months.

C. diff bacteria are omnipresent, but they don’t pose a threat unless they multiply abnormally in the intestines. This can happen when you take antibiotics.

There are hundreds of types of bacteria in your intestinal tract that you need to maintain good health. Antibiotics often destroy these beneficial bacteria while trying to kill off the ones that are making you sick. If you don’t have enough good bacteria in your body, C. diff can proliferate.

C. diff can cause diarrhea with 10 or more watery bowel movements daily. C. diff can also produce severe colon inflammations including fatal colitis. C. diff is suspected of causing almost all intestinal infections following therapy with antibiotics.

Older people are at greater risk of getting C. diff because they are more likely to be hospitalized and treated with antibiotics, and they are especially susceptible to recurring infections. In one study, the risk of becoming infected with C. difficile was 10 times greater for people age 65 and older compared with younger people.

While C. diff can be brought on by antibiotic therapy, it can also be fought off with certain antibiotics. However, in recent years, C. diff has become more virulent. Stronger strains of C. diff can make about 20 times as many toxins as common strains. The new strains are more resistant to treatment.

There are several ways to test for C. diff: a stool test for toxins, a colon examination with a scope, and a CAT scan.

The number of C. diff infections can be reduced by avoiding the unnecessary use of antibiotics. Antibiotics are used to combat bacteria, not viruses. Tese potent drugs should be used for infections of the ear, sinuses, urinary tract and skin. They’re also used to treat strep throat. They should not be used for viruses that cause most sore throats, coughs, colds and flu.

However, doctors in the USA write about 50 million antibiotic prescriptions for viral illnesses. Patient pressure is a major cause for these prescriptions.

If you must take an antibiotic, ask your doctor for one with a narrow range. Broad-spectrum antibiotics are more likely to disrupt intestinal bacteria.

Saccharomyces boulardii, a natural yeast, is effective in treating C. difficile infections in conjunction with antibiotics. It is classified as a “probiotic.” Probiotics help restore a healthy balance in the intestines. Probiotics are available in many pharmacies and natural food stores.

Have a question? Email: fred@healthygeezer.com. Order “How To Be A Healthy Geezer,” 218-page compilation of columns: healthygeezer.com

All Rights Reserved © 2016 Fred Cicetti